During a period of growth in the use of synthetic cannabinoids, emergency department physicians were unfamiliar and inexperienced with the nature and effects of the substances, according to a 2010 internet-based survey of emergency physicians at a large urban emergency department. Synthetic cannabinoid (SC) products, also known as Synthetic Marijuana, Spice or K2, were first identified in the U.S. in December 2008 and there were an estimated 11,206 emergency department visits related to SC use in 2010. Despite the growing prevalence of SC use, less than half of the emergency physicians (EPs) surveyed in December 2010 had ever heard of Spice (34%) or K2 (49%), and only 20% felt they were prepared to take care of a patient with acute Spice or K2 intoxication (see figure below). Even those with some knowledge of SC had misconceptions about the nature of these drugs and their effects. For example, 25% were not aware that Spice or K2 were synthetic drugs and 47% said that they would not expect to see anxiety, sedation, or psychosis in a patient who had used SC—all potential symptoms of SC intoxication (data not shown). While EPs likely have more knowledge of SC now than they did at the time of the survey, the findings illustrate the difficulty physicians face when treating patients who are using any new drugs of abuse. The medical literature on the effects and complications of using novel drugs is typically limited, leaving physicians to rely on other sources of information, such as lay publications, the internet, patients, and colleagues. The authors suggest that “[w]ith the seemingly limitless designer drug compounds available for use and with no information on relative toxicity of each compound, [the] connection to toxicologists, poison centers, or other experts in emerging drugs of abuse will be crucial to EPs dealing with the constantly changing world of designer drugs” (p. 469).
SOURCE: Adapted by CESAR from data from Lank, P.M., Pines, E., Mycyk, M.B., “Emergency Physicians’ Knowledge of Cannabinoid Designer Drugs,” Western Journal of Emergency Medicine 14(5):467-470, 2013.